The use of antipsychotics to treat the neuropsychiatric symptoms of dementia is highly controversial (Sink, Holden, and Yaffe, 2005; Ayalon et al., 2006; Schneider et al., 2006; Maher et al., 2011). All of the second-generation antipsychotics have been associated with an increase in mortality in older patients (Schneider, Dagerman, and Insel, 2005; Wang et al., 2005), as well as weight gain. Atypical antipsychotics now have black box warnings from the U.S. Food and Drug Administration because of the increased risk of death associated with their use (Schneider, Dagerman, and Insel, 2005; Gill et al., 2007). Moreover, the U.S. Centers for Medicare and Medicaid Services has announced a campaign to improve the appropriateness and reduce the use of these drugs in nursing homes. For severely demented patients who develop physical or verbal agitation without an obvious underlying cause, empiric treatment with acetaminophen has shown some efficacy (Husebo et al., 2011). Insomnia, like agitation, can be the manifestation of depression or physical illness. It is a very common complaint in geriatric patients, and causes of sleep disorders such as sleep apnea and restless leg syndrome should be sought. Nonpharmacological measures (such as increasing activity during the day, diminishing nighttime noise, and ensuring cooler nighttime temperatures) are sometimes helpful. Several alternatives are available for drug treatment of insomnia (see Table 14–9). The long-term effects of chronic hypnotic use in the geriatric population are unknown, but rebound insomnia can become a problem in patients who use hypnotics (especially benzodiazepine hypnotics and melatonin) regularly and then discontinue them. Whatever the indication, it is extremely important that, after a hypnotic drug is prescribed, the patient be closely monitored for the effects of the drug on the target symptoms and side effects and that the drug regimen be adjusted accordingly.